Tag Archives: Heartburn

Dr. C’s Journal: A Little Bit About “Energy & Fatigue”

Sometimes I wake up in the morning with a feeling of RELAXED ENERGY. My mind is clear, I have no fatigue, and believe once more that the world is wonderful, and it’s great to be alive.

I St-re-tch, exercise my hands (I have Osteoarthritis, and they are stiff), take out my Nite guard ( I grind my teeth at night and would otherwise wear them away), take my beta blocker eye drops ( to lower my intraocular pressure) and wash down my Eliquis ( an anticoagulant to prevent stroke from my Atrial Fibrillation) with 16 oz. of water, while thinking about all of the delights awaiting me.

Yes, my body was in better shape 60 years ago; but I had much more responsibility then, and much less discretionary time. All things considered, I like to believe that I am happier now.

The KEY is to stay in GOOD HEALTH. GOOD SLEEP is critical, but it cannot be had by willpower alone. As I have discussed previously, you need a bedtime routine, good SLEEP HYGIENE.

You also need a…….. GOOD DIET. with lots of fruits, vegetables and whole grains. Fatty, spicy foods will stay in your stomach and bother you at night, particularly if you eat Late. I like to finish eating by 5 PM. Late dinner is also likely to produce GERD, and maybe Sleep Apnea.

GOOD EXERCISE is also critical. If you are not tired at the end of the day, it is hard to get good sleep. I always seem to sleep better on the day when I walk the hills for an hour, which is 3 days a week. Try not to exercise within 2 hours of bedtime. Assuming that you have a good base of SLEEP, DIET and EXERCISE, there are other mechanisms that can foul things up. INFLAMMATORY conditions often cause fatigue.

The most common inflammatory diseases are OBESITY, METABOLIC SYNDROME and DIABETES. OBESITY is the defining disease of our EXCESSIVE SOCIETY, where there is too much of everything, and excessive consumption is relentlessly advertised everywhere.

External correction is probably a pipe dream, since there is no will even to Tax Sugar-containing Beverages, the “low hanging fruit” of dietary excess. Internal correction is all that is left, and that takes WILL POWER, also in short supply.

INFECTIOUS DISEASES are a subset of inflammatory conditions. COVID 19 is the poster child of infection, and FATIGUE is one of the hallmarks of the disease. Interleukins, like TNF-alpha, IL-1, andIL-6 are some of the defense factors which cause the fatigue. AUTOIMMUNE Diseases like Rheumatoid Arthritis and Lupus are also associated with fatigue-producing interleukins.

Fatigue even has its own flagship disease, CHRONIC FATIGUE SYNDROME. Chronic viral disease has been suspected as the cause of this condition, and inflammatory cytokines may be elevated. This condition, and the similar GULF WAR SYNDROME are still poorly understood. Several CFS patients were sent to me when I was in practice, and I had some success in getting them to exercise regularly, which seemed to help. CANCER is another category of diseases where Fatigue is prominent.

Inflammation plays a role in these diseases, which also drain energy substrates from the Patients body; Cancer cells have a high metabolic requirement. MEDICATIONS, Cancer meds especially, but a variety of other Drugs are associated with FATIGUE. I went through MY MEDICATION LIST. Lo and behold, 3 of them are associated with fatigue.

Finasteride is a relic of my prostate operation, recommended to keep it from growing back. It causes fatigue, probably because of its ANTITESTOSTERONE effect. At least I can still pee, and am not bald. I take METFORMIN because of its fame in prolonging life. Its mechanism is that of interacting with the Sirtuin system, and increasing the inefficiency of mitochondria. Isn’t this surprising?

Like many other things in physiology, you place a stress on the body, and the body responds by improving its performance. If you are fatigued, you exercise. Respecting the body works with drugs as well. If you are drinking a ton of coffee and stop it, after a few weeks you will feel less fatigued.

And when you ARE FATIGUED, you drink a LITTLE coffee, and it wakes you right up. Caffeine works by displacing ADENOSINE, which causes Fatigue as it increases through the morning, peaking at SIESTA (or tea) time,at about 2 PM. OMEPRAZOLE, which I take to prevent HEARTBURN, also is related to fatigue especially if it blocks MAGNESIUM for long enough. DEPRESSION overlaps with fatigue, as does SLEEPINESS, to increase the complexity of the situation.

Many chronic LUNG, KIDNEY and LIVER diseases are associated with fatigue as a secondary concern. STAY HEALTHY!

–Dr. C

THE DOCTORS 101 CHRONIC SYMPTOMS & CONDITIONS #4: HEARTBURN (ACID REFLUX)

I have been having Heartburn for more than 40 years. The cause of Heartburn is leakage of acid from the stomach, where tissues have evolved to tolerate the highly acidic conditions, into the esophagus, where they haven’t.

The young body has an efficient, functional gate, or sphincter, keeping the food, once swallowed into the stomach, from coming back up. As you eat, you chew your food well to aid digestion. Your taste buds, sensing chemicals in the delicious food, activate saliva.

The salivary enzymes start the digestion of the carbohydrates in the food. If you eat slowly enough, you may be able to appreciate the digestion of tasteless starch, like in bread, into sweet sugar, right in your mouth.

You then swallow the food, which slips past another gate, called the epiglottis, diverting the bolus of food past your windpipe. This gate sometimes does not shut tight, and you choke on the food or drink. The food is then conducted into the highly acidic environment of the stomach.

The stomach evolved to be an acidic, “fiery pit”, inhospitable to any bacteria that came in with the food, thus protecting the stomach from infection. In the old days, there were a lot of bacteria, and the acidity of the stomach was useful, and evolutionarily conserved.

These days, the “fiery pit” tends to be a problem. As you get older, the gate that keeps food in the stomach gets more floppy and relaxed, and allows food to come back up into the esophagus, and sometimes, most often at night when you would rather be sleeping, all the way up to your throat, and is inhaled into your windpipe and lungs in what is called “gastroesophageal reflux”, or GERD.

Even if the food, and acid, doesn’t make it all the way up, and stops at the esophagus, which has not evolved to tolerate acid, you will have “heart burn”. Of course it is not the heart that is burning, but the esophagus, which runs right past the back of the heart as it goes all the way from the throat to the stomach.

When I first developed Heartburn, all that was available was the flavored chalk, Calcium Carbonate, sold as Tums. It works right away, and is a source of Calcium, but can cause trouble, like kidney stones, if you take too much. The relief didn’t last long enough for me, and I had to take more in the middle of the night.

My next medicine was Xantac, a medication that blocks histamine from stimulating acid production in the stomach. The H2 blockers have recently been recalled because of NDMA contamination. I sometimes used H2 blockers like Xantac when my patients would get a bad allergic reaction. In such cases BOTH an H1 blocker like Benadryl, and an H2 blocker are called for.

Zantac was not strong enough for me, and I soon graduated to Prilosec,which directly blocks the secretion of acid in the stomach.

Prilosec was then very expensive, but now is available as the inexpensive GENERIC Medication, Omeprazole. It seems that no medication is without side effects.

Omeprazole, by reducing stomach acid, makes stomach and GI infections more likely, and interferes with the absorption of B12, and Calcium.

If you have had a lot of heartburn over a long period of time, you should check with a Gastroenterologist, who may scope you to rule out Barritt’s esophagus, which can lead to Cancer.

It is interesting that the antacid Tums in excess can cause too MUCH Calcium in the body, and can cause kidney stones and other kidney problems like MAS, and Omeprazole, by interfering with absorption can cause too LITTLE absorption of Calcium, leading to OSTEOPOROSIS.

The best rule is to take as low a dose of ANY medication as possible, preferably none, to understand the possible side effects, and compensate for them if you can.

–Dr. C